Wisconsin, 2009

Funnel Cloud in Wisconsin, July 26, 2009

July 26, 2009 · NWS GRB · 1 event in 1 county or zone

A funnel cloud was spotted over the waters of Green Bay, between Ellison Bay and Sister Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A funnel cloud was spotted over the waters of Green Bay, between Ellison Bay and Sister Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 26, 2:03 AM CST, 10 hours 19 minutes earlier.

Area forecast discussion, Jul 26, 2:03 AM CST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
303 AM CDT SUN JUL 26 2009

.SYNOPSIS...LARGE SCALE PATTERN WL CONT TO AMPLIFY...RESULTING
IN A FULL-LATITUDE RIDGE ALONG THE WEST COAST BY MID-WEEK. THAT WL
PULL THE DOWNSTREAM TROF AXIS WWD INTO THE NRN PLAINS. SOME
UNDERCUTTING OF THE RIDGE WL OCCUR DURING THE LATTER PART OF THE
FCST PERIOD. OTHER THAN MAYBE A LITTLE FILLING AND BROADENING...
EFFECTS ON DOWNSTREAM TROF WL BE NEGLIGIBLE...WITH FCST AREA
REMAINIG NR OR JUST DOWNSTREAM OF TROF POSN.

PUSH OF AIR FM THE W WL BRIEFLY DRIVE TEMPS UP TO NR OR EVEN A
COUPLE DEG ABV NORMAL MON...THEN IT WL BE BACK TO AOB NORMAL TEMPS
FOR THE REST OF THE PERIOD. POSN OF UPR TROF NEAR THE FCST AREA WL
LEAD TO NUMEROUS CHCS FOR PCPN...THOUGH MOISTURE WL REMAIN LIMITED
FOR THIS TIME OF YEAR.
&&

.SHORT TERM...TDA/TNGT/MON. SHRA/TSRA WERE QUITE NUMEROUS YDA.
BUT COLDEST TEMPS ALOFT STARTING TO EDGE TO THE EAST...AND QUICK
LOOK AT RADAR MOSAIC LOOP FM YDA AFTN INDICATED LESS COVERAGE TO
OUR W. WL CONT WITH PREV FCST OF SCT SHRA/ISOLD TSRA. TRENDED
DOWN A BIT WITH CLD COVER AS CLDS WL BE QUITE CELLULAR AND THERE
SHOULD BE SOME PERIODS OF SUNSHINE AS WELL AS THE CLDS AND SHRA.

LINGERED PCPN INTO THE EARLY EVENING. MODELS INDICATED PCPN
LINGERING LONGER THAN THAT...BUT NOW MUCH GOING ON NOW ON SW FLANK
OF UPR SYSTEM...SO DON/T SEE WHY TNGT WL BE DIFFERENT. ALSO PULLED
BACK ON CLOUD COVER.

NEXT SHRTWV DIGGING INTO MEAN TROF POSN WL BE APPROACHING THE AREA
TOMORROW. BUT SINCE IT/S DIGGING DOWN EAST SIDE OF AMPLIFYING UPR
RIDGE...AND GOING TO PULL THE MEAN TROF POSN WWD...IT SHOULD TEND
TO SLOW AND TAKE A BIT LONGER TO START AFFECTING THE FCST AREA.
REMOVED PCPN FM THE MORNING AND LOWERED POPS IN THE E FOR THE
AFTN. AGAIN TRENDED TOWARD A LITTLE MORE SUNSHINE...SO NUDGED
TEMPS UP A BIT.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SATURDAY. UPPER FLOW IS
FORECAST TO CONTINUE TO FEATURE AN UPPER LOW BETWEEN JAMES BAY AND
LAKE SUPERIOR TO OUR NORTH...AND A LARGE BERMUDA HIGH WELL TO OUR
SOUTHEAST. THE RESULT WILL BE A GENERALLY CYCLONIC FLOW ACROSS
WISCONSIN WITH PERIODIC SHORTWAVES ROTATING AROUND THE UPPER LOW.
THE FIRST SHORTWAVE IS EXPECTED TO MOVE THROUGH MONDAY NIGHT AND
TUESDAY WITH ANOTHER THURSDAY...AND A THIRD FRIDAY NIGHT AND
SATURDAY.

THE LOW LEVEL FLOW DOES BACK WITH THE APPROACH OF EACH
SHORTWAVE...BUT TRUE GULF MOISTURE SHOULD STAY SOUTH OF OUR
REGION. RAINFALL AMOUNTS SHOULD THEREFORE BE RATHER MODEST...AS
THEY HAVE BEEN SO FAR THIS SUMMER. THERE SHOULD BE A LINE OF
SHOWERS AND THUNDERSTORMS MONDAY NIGHT AND TUESDAY AHEAD OF A
SLOW MOVING COLD FRONTAL PASSAGE...SOME INSTABILITY SHOWERS AND
POSSIBLY LOW TOP THUNDERSTORMS THURSDAY...AND THEN A LINE OF
THUNDERSTORMS FRIDAY NIGHT AND/OR SATURDAY WITH THE NEXT FRONTAL
PASSAGE.

26/00Z GFS IS IN DECENT AGREEMENT WITH 25/12Z ECMWF UNTIL THURSDAY
NIGHT...WHEN THE GFS QUICKLY DEEPENDS A SURFACE LOW MOVING FROM
OKLAHOMA TO THE OHIO VALLEY. THIS RAPID DEEPENING IS LIKELY DUE TO
CONVECTIVE FEEDBACK AND HAS BEEN DISCOUNTED. IN ADDITION...IT
APPEARS THAT THIS SPURIOUS SURFACE LOW SLOWS DOWN THE ARRIVAL OF A
COLD FRONT APPROACHING FROM THE PLAINS FRIDAY. THE ECWMF IS ABOUT
300 MILES FURTHER EAST BY FRIDAY NIGHT AND FAVOR THE FASTER
MOVEMENT GIVEN THE GENERAL FAST NORTHWEST UPPER FLOW.

COOL TEMPERATURES ARE EXPECTED THROUGH MOST OF THE WEEK WITH HIGHS
AND LOWS ABOUT 3 TO 5 DEGREES LESS THAN CLIMATOLOGY FOR THE PERIOD.
PROSPECT FOR SEVERE WEATHER NEXT WEEK LOOKS SOMEWHAT LIMITED DUE
TO LACK OF DEEP MOISTURE AND INSTABILITY...BUT THERE IS
SIGNIFICANT SHEAR MONDAY NIGHT AS 60 KNOT JET AT 500MB MOVES
ACROSS THE AREA. WET BULB ZERO HEIGHTS ARE FORECAST TO BE 9000 TO
10000 FEET...SO THERE IS SOME HAIL POTENTIAL AS WELL.
&&

.AVIATION...CIGS YDA AFTN WERE GENERALLY VFR IN THE S AND MVFR IN
THE N. EXPECT VFR CONDITIONS ACRS MOST OF THE AREA TDA...BUT WITH
BRIEFLY LOWER CIGS AND VSBYS IN SHRA.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/RDM
Hazardous weather outlook, Jul 26, 10:00 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1100 AM CDT SUN JUL 26 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271600-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1100 AM CDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON. SOME OF THE STRONGEST STORMS WILL PRODUCE
GUSTY WINDS...BRIEF HEAVY RAIN...AND POSSIBLY SOME SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. SOME OF THE
STORMS MONDAY AFTERNOON AND EVENING COULD BE QUITE STRONG...BUT
AT THIS POINT THEY ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME DURING THE
REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

LMZ521-522-541>543-271600-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1100 AM CDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON. SOME OF THE STRONGEST STORMS WILL PRODUCE
GUSTY WINDS...BRIEF HEAVY RAIN...AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE LATE MONDAY AND MONDAY NIGHT. SOME OF
THE STORMS COULD BE QUITE STRONG...BUT AT THIS POINT THEY ARE
NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME DURING THE
REST OF THE WEEK.

ECKBERG

The radar

The Green Bay radar (KGRB), 111 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Door

When
July 26, 12:22 PM CST to 12:23 PM CST
Where
Door County, 5 mi NNE of Ephraim
Reported by
Public
Coordinates
45.217, -87.131

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189951.